Antibiotic Induced Ototoxicity & Betahistine

Discussion in 'Support' started by CK1985, Aug 13, 2015.

tinnitus forum
    1. CK1985

      CK1985 Member

      Hi,

      I took Metronidazole a week ago (200mg 3 times a day for 3 days). It has caused my existing tinnitus to get worse and has also bought about some new sounds in my ears. I'm hoping it's just a spike and will soon go down.

      I was prescribed Bethistine for another problem with my ear but I'm afraid to take it if there has been ototoxic damage to my ears. Because I came across this study:

      http://www.ncbi.nlm.nih.gov/pubmed/25358613

      The study found that Betahistine made ototoxicity worse from Amikacin (an ototoxic antibiotic).

      I stopped the metronidazole 6 days ago and it has been out of my system for 4 days but I'm not sure if it stays in your ears if there was ototoxicity from it.

      Has anyone got any advice?

      Thanks
       
    2. CK1985

      CK1985 Member

      My hyperacusis is quite bad since the antibiotic. New tinnitus sounds are here as well. Will Prednisone work for ototoxicity? Or is it only for when the cochlea is inflamed from a virus or something? I asked my GP for it but she refused.
       
    3. CK1985

      CK1985 Member

      Anyone not going to offer any advice then?
       
    4. nogood
      Torn

      nogood Member Benefactor

      Tinnitus Since:
      04/2014
      Cause of Tinnitus:
      ototoxicity/infection
      Its best you talk to your doctor
      Its a touchy subject, we dono why u where prescribed antibiotics in first place.
      I usually tell my doctor i have t and is this medicine ototoxic or will it make it worst.
      The recent gp i been going is very kind and understanding. Although he cannot help me much he does his best to help me.
      Amaclin is safe. I had it few times.
      Betahistine is usually prescribed for meiners and T.
      To each one have their own experience and root cause for t.
      My best advice is tht u find a good doctor who would listen to you.
      Hopefully its just a temporary spike.
      Go for walk, take food with less salt and has good anti inflammatory properties.
       
    5. CK1985

      CK1985 Member

      Hi nogood,

      Thanks for your reply. Sorry I forgot to mention the antibiotic was for a wisdom tooth infection prescribed by my dentist. I did my research and weighed up the risks (I knew ototoxicity could be a potential side effect of the Metronidazole) but based on available evidence it seemed to be rare. Mine was a very short course and low dose so I took a risk. A risk which has not paid off.

      I'm taking NAC, Vitamin A, B Complex, Magnesium, Vitamin E, Zinc, Vitamin C, Curumin Extract and even Taurine now. Maybe they have prevented it from going worse. But there hasn't been much improvement.

      Do you know anything about Prednisone and if it is likely to help in cases of ototoxicity? From what I have read, it is usually prescribed for sudden hearing loss. Not sure if it will work for antibiotic induced tinnitus.
       
    6. JohnK
      Lonely

      JohnK Member

      Location:
      San Francisco
      Tinnitus Since:
      10/26/2015
      Cause of Tinnitus:
      Who knows?
      I've wondered about steroids for otoxic issues as well but no answers
       
    7. Rust
      Gloomy

      Rust Member

      Tinnitus Since:
      2008
      Hi @CK1985

      I'm in the same situation as you are after taking Metronidazole, thinking it was safe after research. It has made my tinnitus worse after 2 days and I am stopping it now.

      Did your tinnitus eventually recover to previous levels after stopping it?

      Thank you,
      R
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.